Wind: 8 MPH
Humidity: 81 %
Light Rain Fog/Mist
Current Temp : 65.0 ° F
Humidity : 90 %
Wind : Calm
Heparin Linked to Skin Lesions
Heparin, a commonly used anticoagulant, can cause skin lesions. The lesions may be due to an allergic skin reaction which is, in most cases, self-limiting, but they may also indicate the presence of a life-threatening decrease in the number of platelets a person has, a condition called "heparin-induced thrombocytopenia." It is important that physicians determine the underlying cause of the lesions.
Researchers studied 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients, or 7.5 percent, in the study group exhibited heparin-induced skin lesions, considerably above the expected rate of 2 percent.
"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," Dr. Ralf Ludwig, of the University of Lubeck, was quoted as saying. “For most patients, the diagnosis was made because of our study."
After clinical examination, the researchers suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions." This was confirmed by subsequent allergologic and histologic testing. Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of heparin treatment were associated with delayed hypersensitivity reactions.
The authors wrote physicians must be aware that skin lesions are a possibility with subcutaneous heparin therapy, and they cautioned that physicians should be quick to determine the underlying cause of the lesion.
SOURCE: Canadian Medical Association Journal (CMAJ), September 28, 2009